Iowa, 2001

Hail and Damaging Winds in Iowa, July 8, 2001

July 8, 2001 · NWS DVN · 21 events in 8 counties and zones

Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor. This boundary was the focus for a narrow line of thunderstorms during the morning, which moved from Cedar Rapids eastward through the Quad Cities producing heavy rain of 1 to 2 inches per hour. This convection produced an outflow boundary which served as the focus for additional thunderstorm development by early afternoon. Also, thunderstorms re-developed over Central Iowa by early afternoon and moved east along the stationary front. Enough solar insolation resulted in very unstable conditons with CAPE in excess of 2500 J/KG. Cell mergers resulted in thunderstorms utilizing the pre-existing cold pool and accelerating southeast forming several small scale bow echoes. Many reports of strong to severe winds were received with wind gusts as high as 75 to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 8:02 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 8:02 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SUN JUL 8 2001

AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK.
IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL
THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON.  WILL ALSO
HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY.

AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI
TO NR KDSM TO KOMA.  HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF
THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY
AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING
EAST...SIMILAR TO LAST NIGHT.

WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER
MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS
AFTERNOON...AT LEAST OVER THE NORTHERN CWA.  THE WEAKER CAP
AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL
ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR
CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR
OVER ABOUT THE NORTHERN HALF OF THE CWA.  WILL KEEP LOW CHANCE POPS
SOUTH WITH CAP STILL IN PLACE.  WILL ALSO CONTINUE HEAT ADVISORY
FOR TODAY FOR THE SAME AREA.   TEMP FORECAST TODAY A LITTLE TRICKY
WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND
MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING
SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS.  DEWPOINTS
SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO
PROVIDE RELIEF FROM THE HEAT.

LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING
SOUTH AS SURFACE FRONT PUSHES INTO MO.  MAV NUMBERS LOOK
REASONABLE.  WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW
CHANCE POPS SOUTH HALF.

NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST
HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK.  DRY FORECAST TUESDAY
CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME
QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET
DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL.

DVN...
IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES.

DLF

In the hours before

Special weather statement, Jul 8, 4:38 AM CST, 5 hours 32 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SUN JUL 8 2001

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA
AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS...
...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST
ILLINOIS...

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH
OF HIGHWAY 34.   AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S
COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF
105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR
NORTH.  HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND
90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE.

A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO
JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY
RAINFALL AMOUNTS EARLY THIS MORNING.   RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID
MORNING.

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM
EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH
WAPELLO TO GALESBURG.  SOUTH OF THIS LINE...WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT.
THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE
BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT...
BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH.  THIS BOUNDARY WAS
ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT.
THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.   BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH
AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING.
WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON
MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE
TODAY.  ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS.

DLF
Special weather statement, Jul 8, 8:57 AM CST, 1 hour 13 minutes before
IAZ068-ILZ015-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN JUL 8 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND
COUNTIES ALLOWED TO EXPIRE AT 10 AM...

AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK
ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND
MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED
TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE
AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING
MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES...
ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT
DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE
IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND
3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY
RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

MCCLURE

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 8, 10:10 AM CST
Where
Benton County, Belle Plaine
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -92.283

65 mph wind gust. Reported by emergency management.

Thunderstorm Wind, Benton

When
July 8, 10:25 AM CST
Where
Benton County, 3 mi SE of Garrison
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.117, -92.117

Large tree uprooted with numerous limbs down.

Thunderstorm Wind, Linn

When
July 8, 11:00 AM CST
Where
Linn County, Cedar Rapids
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

60 mph wind gust. Reported by trained storm spotter.

Thunderstorm Wind, Johnson

When
July 8, 11:00 AM CST
Where
Johnson County, Iowa City
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -91.550

60 mph wind gust. Reported by law enforcement.

Thunderstorm Wind, Linn

When
July 8, 11:00 AM CST
Where
Linn County, Palo
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -91.783

Severe winds pushed an empty grain train down the tracks. Reported by emergency management.

Thunderstorm Wind, Iowa

When
July 8, 11:00 AM CST
Where
Iowa County, South Amana
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.767, -91.983

8 inch limb down. Reported by trained storm spotter.

Thunderstorm Wind, Linn

When
July 8, 11:02 AM CST
Where
Linn County, Cedar Rapids
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -91.650

70 mph wind gust downed trees and damaged a communications tower. Reported by law enforcement.

Lightning, Linn

When
July 8, 11:02 AM CST
Where
Linn County, Fairfax
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Reported by law enforcement.

Thunderstorm Wind, Linn

When
July 8, 11:05 AM CST
Where
Linn County, Cedar Rapids
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
42.000, -91.650

60 mph wind gust brought down a one foot diameter tree limb. Reported by news media.

Thunderstorm Wind, Linn

When
July 8, 11:10 AM CST
Where
Linn County, Hiawatha
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -91.683

Large trees and power poles snapped. Reported by emergency management.

Thunderstorm Wind, Cedar

When
July 8, 11:15 AM CST
Where
Cedar County, West Branch
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -91.350

Power lines and trees downed. Reported by law enforcement.

Thunderstorm Wind, Linn

When
July 8, 11:15 AM CST
Where
Linn County, Mt Vernon
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.917, -91.417

8 inch limbs downed. Reported by emergency management.

Thunderstorm Wind, Cedar

When
July 8, 11:20 AM CST
Where
Cedar County, Tipton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -91.133

Large tree limbs downed. Reported by law enforcement.

Thunderstorm Wind, Linn

When
July 8, 11:20 AM CST
Where
Linn County, Springville
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -91.450

60 mph wind gust knocked down tree limbs. Reported by emergency management.

Hail, Scott

When
July 8, 11:25 AM CST
Where
Scott County, 4 mi W of Plainview
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -90.883

Nickel sized hail. Reported by amateur radio.

Thunderstorm Wind, Johnson

When
July 8, 11:30 AM CST
Where
Johnson County, Countywide
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -91.617

Tree limbs down throughout the county. Reported by law enforcement.

Thunderstorm Wind, Muscatine

When
July 8, 11:33 AM CST
Where
Muscatine County, Muscatine
Measured
65 kt (75 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
41.417, -91.050

75 mph wind gust. Reported by cooperative observer.

Thunderstorm Wind, Scott

When
July 8, 11:40 AM CST
Where
Scott County, Blue Grass
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.517, -90.767

Several 6 inch limbs downed. Reported by off duty NWS employee.

Thunderstorm Wind, Jones

When
July 8, 11:46 AM CST
Where
Jones County, Scotch Grove
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -91.117

Severe wind tore the top off a camper on Highway 38 between Monticello and Wyoming. Reported by law enforcement.

Thunderstorm Wind, Scott

When
July 8, 12:05 PM CST
Where
Scott County, Davenport
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
41.533, -90.583

8 inch diameter limb knocked down on power lines on the west side of the city. Reported by the general public.

Thunderstorm Wind, Muscatine

When
July 8, 12:08 PM CST
Where
Muscatine County, Muscatine
Measured
65 kt (75 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -91.050

Numerous trees down and debris in streets. Reported by emergency management.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261715, 5261716, 5261717, 5261718, 5261719, 5261720, 5261772, 5261773, 5261774, 5261775, 5261776, 5261777, 5261778, 5261779, 5261780, 5261781, 5261782, 5261783, 5261784, 5261785, 5261786.